Indiana, 2006

Flooding in Indiana, December 1 to 18, 2006

December 1 to 18, 2006 · NWS IND · 13 events in 13 counties and zones

Heavy rain brought flooding to portions of area rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain brought flooding to portions of area rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 1, 12:00 AM EST, 2 hours earlier.

Area forecast discussion, Dec 1, 12:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1200 AM EST FRI DEC 1 2006

.AVIATION DISCUSSION...FOR THE 06Z TAFS
INTENSE LOW WILL MOVE ACROSS THE STATE TONIGHT. THE LOW WILL MOVE NE
INTO CENTRAL INDIANA BY 12Z. RAIN WILL OCCUR OVER ALL TAF LOCATIONS
TONIGHT. CEILINGS WILL GENERALLY BE IFR WITH MVFR VISIBILITIES.
AFTER 12Z COLDER AIR WILL WRAP AROUND THE LOW CHANGING THE RAIN TO
MIXED RAIN AND SNOW THEN TO SNOW SNOWERS BY 18Z. CONDITIONS WILL
INCREASE TO MVFR BY 15Z. AFTER 13Z WINDS WILL SHIFT TO THE WEST
SOUTH WEST AND INCREASE TO 24 KTS WITH GUSTS TO 35 KTS.  THE SNOW
WILL ALSO DECREASE TO FLURRIES WITH MVFR CEILINGS AND VFR
VISIBILITIES.

&&

.DISCUSSION...

COLD FRONT WAS OVER THE OHIO RIVER AT 19Z.  COLD AIR
BEHIND THE FRONT WAS SLOWLY MOVING INTO CENTRAL INDIANA.

FORECAST FOCUS FOR THE SHORT TERM IS PRECIP TYPE AND WIND.

TONIGHT...RAIN WILL BE NEARLY CONTINUOUS THROUGH THE EVENING AND
OVER NIGHT.  THE GFS IS A LITTLE FASTER THAN THE NAM AS FAR AS
TIMING AND PLACEMENT OF THE SURFACE LOW SO WILL USE A BLEND FOR
TONIGHT.  FIRST ISSUE TONIGHT IS PRECIP TYPE.  BUFKIT SOUNDINGS SHOW
A BRIEF PERIOD OF PL IN THE FAR NW CWA BEFORE THE LOW MOVES NORTH
AND BRINGS THE WARM AIR BACK IN.  SO WILL PUT A SMALL AREA IN THE
GRIDS FOR A FEW HOURS SOMETIME BETWEEN 5PM TO 9PM BEFORE GOING BACK
TO RAIN.  THE FINAL DECISION ON TIMING WILL BE MADE CLOSER TO
ISSUANCE TIME SO THAT SURFACE OBS CAN BE MONITORED.

SECOND ISSUE OVERNIGHT IS WIND.  AS SFC AND H5 LOW DEEPEN AND THE
GRADIENT TIGHTENS THE WIND WILL PICK UP LATE TONIGHT.  WIND WILL
PICK UP TO AROUND 20KTS SUSTAINED WITH GUSTS INTO THE 30S AFTER
MIDNIGHT AND CONTINUING INTO FRIDAY.

TEMPS WILL ALSO BE TRICKY TONIGHT.  WILL CONTINUE TO SEE TEMPS FALL
THIS EVENING BUT START WARMING UP AGAIN FOR A WHILE OVERNIGHT AS THE
SFC LOW MOVES INTO THE CENTRAL PART OF THE STATE.  WILL USE SOME
TYPE OF BLEND AT EACH SITE.

FOR TOMORROW...COOLING LOOKS TO DEVELOP FROM SOUTHWEST TO
NORTHEAST RIGHT AROUND DAYBREAK WITH THE WELL WOUND LOW DEPARTING
INTO THE LAKES. THIS WOULD INDICATE CHANGEOVER OF PRECIP TYPE
FOLLOWING THIS PATTERN...OCCURRING FIRST IN THE SOUTHWEST AROUND
12Z AND THEN RAPIDLY DEVELOPING IN OTHER AREAS AFTER 15Z. THE BEST
COLD AIR LOOKS TO ARRIVE AFTER THE BEST PRECIP HAS DEPARTED. IF
ANY ACCUMULATING SNOW FALLS IT WILL BE MOSTLY IN THE FAR NORTH IN
A BRIEF PERIOD LATE MORNING INTO EARLY AFTERNOON. EXPECTING TEMPS
TO SLOWLY FALL THROUGHOUT THE DAY WITH THE COLD ADVECTION.

FORECAST ISSUE ALSO EXISTS REGARDING STRONG WINDS TOMORROW. AFTER
THE WOUND UP LOW PASSES AND ALLOWS THE INVERSION TO BREAK...STRONG
WINDS ARE EXPECTED TO MIX DOWN. THE TOP OF THE MIXING LAYER IS
INDICATED AT GREATER THAN THAN 50KTS IN PORTIONS OF THE FA AS PER
BUFKIT. SO FEEL CONFIDENT IN ADVISORY CRITERIA SUSTAINED AND POSSIBLY
GUSTS FROM 15Z ONWARDS. PLAN TO ISSUE WIND ADVISORY IN NORTHEAST 1/2
OF THE FORECAST AREA.

OVERNIGHT...WINDS WILL DIMINISH AFTER 00Z AND SLOW CLEARING IS
ANTICIPATED AS HIGH PRESSURE BUILDS IN. LOWS IN THE MID 20S AS PER
MODEL CONSENSUS.

SATURDAY...HIGH PRESSURE BUILDS IN AND PROVIDES FOR A SEASONABLY
COOL DAY WITH H8 TEMPS AROUND -5 WITH LIMITED MIXING.

OVERNIGHT SATURDAY...A PUSH OF COLD AIR IS EXPECTED WITH A SUBTLE
FEATURE EMBEDDED IN THE FLOW. OVERNIGHT LOWS DIP INTO THE UPPER
10S AND LOW 20S.

BY SUNDAY...A MUCH COLDER LOOK TO THE FORECAST AS THE H8 TEMPS
FALL TO -14C DURING THE DAY. THE MEX GUIDANCE REFLECTS HIGHS IN
THE MIDDLE 20S AND LOWS IN THE TEENS. THIS LOOKS REASONABLE WITH
THE UPSTREAM TEMPS AND THE FORECASTED STRENGTH OF THE SURFACE HIGH
NEAR 1050 MB IN THE PLAINS.

FOR THE EXTENDED...FEW CHANGES WITH A COOL AND DRY FORECAST UNTIL
WEDNESDAY WITH A NEW SYSTEM. NO POPS FOR NOW BUT WILL CONTINUE TO
MONITOR THIS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 7 PM FRIDAY FOR CENTRAL INDIANA EXCEPT
FOR
EXTREME WESTERN COUNTIES.

&&

AVIATION...HAINES
PUBLIC...SALLY/JOHNSON
Hazardous weather outlook, Nov 30, 4:23 PM EST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
423 PM EST THU NOV 30 2006

INZ021-029>031-036>042-045>049-053>057-062>065-070>072-012130-
CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-LAWRENCE-JACKSON-JENNINGS-
423 PM EST THU NOV 30 2006

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

WIDESPREAD RAIN CAN BE EXPECTED THROUGH LATE TONIGHT. RAINFALL
TOTALS OF UP TO TWO AND A HALF INCHES ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...RAIN IS EXPECTED TO CHANGE OVER TO SNOW FROM MID TO
LATE MORNING. ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BEFORE
PRECIPITATION ENDS BY EARLY FRIDAY AFTERNOON. EXCESSIVE RAINFALL
FROM THURSDAY WILL CAUSE EXTENSIVE LOW LAND FLOODING THROUGHOUT
CENTRAL INDIANA. PEOPLE WHO LIVE NEAR FLOOD PRONE AREAS SHOULD
MONITOR THE LATEST FLOOD FORECASTS AVAILABLE ON OUR WEB SITE. IN
ADDITION TO SNOW AND FLOODING...STRONG WESTERLY WINDS 20 TO 30 MPH
WITH GUSTS AS HIGH AS 40 MPH WILL BEGIN ON FRIDAY MORNING. PEOPLE
TRAVELING ON NORTH SOUTH ORIENTED ROADWAYS SHOULD BE CAUTIOUS AS
DRIVING CONDITIONS COULD BE HAZARDOUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOW AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-035-043-044-051-052-060-061-067>069-012130-
WARREN-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-SULLIVAN-GREENE-KNOX-
DAVIESS-MARTIN-
323 PM CST THU NOV 30 2006 /423 PM EST THU NOV 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

WIDESPREAD RAIN CAN BE EXPECTED THROUGH LATE TONIGHT. RAINFALL
TOTALS OF UP TO TWO AND A HALF INCHES ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...RAIN IS EXPECTED TO CHANGE OVER TO SNOW FROM MID TO
LATE MORNING. ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BEFORE
PRECIPITATION ENDS BY EARLY FRIDAY AFTERNOON. EXCESSIVE RAINFALL
FROM THURSDAY WILL CAUSE EXTENSIVE LOW LAND FLOODING THROUGHOUT
CENTRAL INDIANA. PEOPLE WHO LIVE NEAR FLOOD PRONE AREAS SHOULD
MONITOR THE LATEST FLOOD FORECASTS AVAILABLE ON OUR WEB SITE. IN
ADDITION TO SNOW AND FLOODING...STRONG WESTERLY WINDS 15 TO 25 MPH
WITH GUSTS AS HIGH AS 35 MPH WILL BEGIN ON FRIDAY MORNING. PEOPLE
TRAVELING ON NORTH SOUTH ORIENTED ROADWAYS SHOULD BE CAUTIOUS AS
DRIVING CONDITIONS COULD BE HAZARDOUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOW AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Greene

When
December 1, 2:00 AM EST to December 8, 1:52 AM EST
Where
Greene County, Elliston
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.030, -86.970

The White River flooded in Greene County. The river crested at over 6 feet above flood stage.

Flood, Lawrence

When
December 1, 7:40 AM EST to December 9, 5:44 PM EST
Where
Lawrence County, River Vale
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.770, -86.400

The East Fork White River flooded in Lawrence County due to heavy rain. The river crested at over 7 feet above flood stage.

Flood, Jackson

When
December 1, 8:45 AM EST to December 6, 1:21 AM EST
Where
Jackson County, 2 mi N of Seymour
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.999, -85.900

The East Fork White River flooded in Jackson County due to heavy rain. The river crested at over 5 feet above flood stage.

Flood, Owen

When
December 1, 10:06 AM EST to December 6, 1:57 PM EST
Where
Owen County, Spencer
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.280, -86.770

The White River flooded in Owen County. The river crested at over 5 feet above flood stage.

Flood, Vermillion

When
December 1, 10:45 AM EST to December 10, 2:55 PM EST
Where
Vermillion County, Clinton
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
39.670, -87.400

The Wabash River flooded in Vermillion County. The river crested at over 6 feet above flood stage.

Flood, Parke

When
December 1, 10:45 AM EST to December 10, 2:55 PM EST
Where
Parke County, Montezuma
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
39.800, -87.370

The Wabash River flooded in Parke County. The river crested at over six feet above flood stage.

Flood, Tippecanoe

When
December 1, 11:23 AM EST to December 9, 12:48 AM EST
Where
Tippecanoe County, Lafayette
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.420, -86.870

The Wabash River flooded in Tippecanoe County. The river crested at over 6 feet above flood stage.

Flood, Daviess

When
December 1, 5:08 PM EST to December 11, 12:00 AM EST
Where
Daviess County, 3 mi W of Washington
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.670, -87.225

The White River flooded in Daviess County. The river crested at nearly 6 feet above flood stage.

Flood, Vigo

When
December 1, 6:12 PM EST to December 10, 1:50 PM EST
Where
Vigo County, Terre Haute
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
39.470, -87.400

The Wabash River flooded in Vigo County. The river crested nearly four feet above flood stage.

Flood, Warren

When
December 1, 8:43 PM EST to December 5, 9:15 PM EST
Where
Warren County, 2 mi E of Foster
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
40.150, -87.432

The Wabash River flooded in Warren County. The river crested at 5 feet above flood stage.

Flood, Fountain

When
December 1, 8:43 PM EST to December 5, 9:15 PM EST
Where
Fountain County, Covington
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
40.130, -87.400

The Wabash River flooded in Fountain County. The river crested at five feet above flood stage.

Flood, Knox

When
December 1, 11:48 PM EST to December 11, 10:00 PM EST
Where
Knox County, Decker
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.520, -87.520

The White River flooded in Knox County. The river crested nearly 6 feet above flood stage.

Flood, Sullivan

When
December 2, 1:00 AM EST to December 18, 1:40 AM EST
Where
Sullivan County, Riverton
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.020, -87.580

The Wabash River flooded in Sullivan County. Except for a brief break in the middle of the month, the river remained above flood stage into January 2007.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8694, 8684, 8683, 8693, 8689, 8690, 8685, 8696, 8691, 8687, 8688, 8697, 8692.